PREVIOUS QUESTION:

 

NEXT QUESTION:

 

What medications can cause swollen ankles and feet?

ANSWER

Many drugs can cause swelling in the feet and ankles as a possible side effect. They include:

  • Hormones such as estrogen and testosterone
  • Calcium channel blockers, a type of blood pressure medication
  • Steroids, including corticosteroids such as prednisone
  • Antidepressants
  • Nonsteroidal anti-inflammatory drugs
  • Diabetes medications

From: Swollen Ankles and Feet WebMD Medical Reference

SOURCES:

MedlinePlus: "Swelling."

ArthritisToday.org: "What is Rheumatoid Arthritis?"

ArthritisToday.org: "Arthritis Treatment Timeline."

MedlinePlus: "Preeclampsia."

American Academy of Orthopaedic Surgeons: "Sprained Ankle."

National Lymphedema Network: "What Is Lymphedema?"

Penn State Milton S. Hershey Medical Center College of Medicine: "Chronic Venous Insufficiency."

Baylor College of Medicine: "Varicose Veins."

De Moines University Clinic: "Diabetic Foot Care."

USC Center for Vascular Care: "Varicose Veins and Venous Disease."

Yale University Cushing/Whitney Medical Library: "Heart Disease Symptoms."

Penn State Milton S. Hershey Medical Center College of Medicine: "Congestive Heart Failure."

MedlinePlus: "Foot, Leg, and Ankle Swelling."

Reviewed by Traci C. Johnson on January 30, 2019

SOURCES:

MedlinePlus: "Swelling."

ArthritisToday.org: "What is Rheumatoid Arthritis?"

ArthritisToday.org: "Arthritis Treatment Timeline."

MedlinePlus: "Preeclampsia."

American Academy of Orthopaedic Surgeons: "Sprained Ankle."

National Lymphedema Network: "What Is Lymphedema?"

Penn State Milton S. Hershey Medical Center College of Medicine: "Chronic Venous Insufficiency."

Baylor College of Medicine: "Varicose Veins."

De Moines University Clinic: "Diabetic Foot Care."

USC Center for Vascular Care: "Varicose Veins and Venous Disease."

Yale University Cushing/Whitney Medical Library: "Heart Disease Symptoms."

Penn State Milton S. Hershey Medical Center College of Medicine: "Congestive Heart Failure."

MedlinePlus: "Foot, Leg, and Ankle Swelling."

Reviewed by Traci C. Johnson on January 30, 2019

NEXT QUESTION:

What should you do if your medications are causing swollen ankles and feet?

WAS THIS ANSWER HELPFUL

"ALEXA, ASK WEBMD"

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: